Dr. Ferguson:   Of course it does, that's what your brand label says. You have to. The LAMAs, most of the LAMAs, not all of them, but most of the LAMAs are renally excreted, and so there is a warning on all of them that if your GFR is less than 50%, that you need to at least consider the fact that it could increase side effects.

Dr. Casaburi:   Is there difference in metabolism among the LAMAs that might make it more or less?

Dr. Ferguson:   There is one and that's aclidinium. Aclidinium actually has a hydrolysis serum type of process that's different, and so theoretically, most of the product is metabolized almost as soon as it goes into the bloodstream, as it goes to the kidneys. You could say that that might have that benefit, and therefore, you might have less anti-cholinergic effects. I will follow that up with the notion if you look at the original trials of tiotropium and adverse cholinergic side effects, the numbers are extraordinary with dry mouth at 17% and a lot of things like that.

Dr. Casaburi:   This is GFR-

Dr. Ferguson:   No, I understand.

Dr. Casaburi:   This is GFR, and-

Dr. Ferguson:   The reason that that's there is not because they've had increased side effects with renal patients, they've excluded them from the study.

Dr. Casaburi:   That's correct. It's never been looked at, it's never been studied very well. This is a question where we have no clinical data, but I think that on theoretical grounds, you might conceivably prefer a drug that doesn't circulate over one that does.

Dr. Ferguson:   Having said that, I don't believe I've ever had a patient in my own, I've had many patients in clinical trials that I've had to exclude from anti-cholinergic studies because of renal insufficiency, I've never had a patient in my own personal experience, and this is a pretty broad statement that I've actually felt I had to either reduce therapy or change to an alternative therapy because I felt the renal impairment that was progressing was causing them to have bad side effects from the anti-cholinergic. More often, it's because somebody else added one or three or 10 other medicines that have simultaneous cholinergic side effects.

Access other Therapeutic Areas: